Hyper on Prozac
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


"Hyper" on Prozac but otherwise ok -- now what?

Q: hello dr. phelps. i am 19 years old male and in college. in the middle ofmy sophmore year in high school (about 3 years ago), i went into a very deepdepressive state, and went on prozac. i was feeling better, so i gradually wentoff the medication towards the end of that year. i was feeling 'normal' duringmy junior year in high school and during the beginning of my senior year.however, toward the end of my senior year, i felt so much pressure, that i fellback into a depressive state, and went on about 20 mg of prozac. i started tofeel better, but later during the summer, i became very depressed (when still onthe 20 mg). my dosage was upped to 30 mg, and i went into college my freshmanyear feeling good. i noticed that i was very hyper and excited about things, andfriends were noticing that, making jokes to me and telling me to calm downbecause i was too outgoing. my actions were out of my character. i went onthrough the year with a 'high attitude' and did well, but i fell into a lowerstate of depression at the end of my freshman year. this school year (present),i was upped to 40 mg, and i am still on 40 mg (for about 5 months now) to thisday, and i am once again experiencing being in a hyper state. i am moreenergenic than before and very hyper. i need some advice please. i addressedthis issue to my doctor, and he just says to stay on the 40 mg, even though i amobviously hyper. i am suspecting that the higher doses of prozac are causing meto be hyper (possibly i am overprescribed), and that i may not have bipolardisorder (from these ups and down in my life linked to the medicine) but i don'tknow what to do. i don't know if i should suggest to my doctor to lower mydosage (which may bring me back into a depressive state) or possibly make agradual switch to a different medication, or just stay on the 40 mg or prozac. iam very concerned, and i want the best for my health. thank you for your timeand advice. i will use your advice to speak to my doctor about how i couldimprove my current state. thanks again!

Dear Mr. J' --
Smart of you to have seen this and to wonder.  The problem is, you're aheadof psychiatry, which hasn't figured out what to do with people like you. Try writing this same question to Dr.Ron Pies and see if he'll pick up your question (that could take a while,but if he does, it would be worth it for yet another opinion).  And youmight look around for a local bipolar expert (try using myguide), asking for a 1-time consult, to ask the same question.  My fearis that if you asked 4 different p-doc's, you'd get 4 different answers.  That said, here's mine.

I think you are right to worry about bipolar disorder.  Read about BPIIon my site if you haven't done that yet.  Then, you might try adding a lowdose of Depakote, say up to 500 mg, which should keep you below the weight gainthreshold for that medication; if that helped slow you down to your normal, thenyou could very, very slowly decrease the Prozac while keeping the Depakote, withthe hopes that you might even be able to just taper off the Prozac entirely andhave the Depakote prevent subsequent mood episodes, even at that dose. That's a best-case scenario, but quite possible, in my view. 

If the Depakote clearly helped, but not enough, you'd still have some"data" about the "bipolar" question -- not conclusive,because just responding to a bipolar medication doesn't make you bipolar, butsuggestive data nonetheless.  Moreover, the risk in this maneuver is verylow (have a routine chemistry panel (blood test) done first).  I'dpersonally be pretty surprised if you didn't see Depakote do something positive;if you're one of the few who gets so much nausea taking it that you can't eventolerate the lowest (125mg "sprinkles") dose, then I'd considerlithium or carbamazepine -- but even low doses of those medications are a littletrickier, thus not so easy to just try it to see what happens. 

Many psychiatrists would switch you to a different antidepressant, one theydidn't consider so "activing" as Prozac (e.g. Serzone, or Paxil).  I would recommend against that: the amount of "hypomania" you seem tobe describing puts you, in my view, too far over toward the bipolar end of theunipolar-bipolar spectrum to take antidepressants -- at least until thisquestion is further resolved.  See mypage about the controversy of using antidepressants. 

Good luck; good on ya' for asking the question in the first place.

Dr. Phelps


Published December, 2000

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?